Azathioprine : Hello everyone here at lupus uk . I... - LUPUS UK

LUPUS UK

29,868 members26,435 posts

Azathioprine

Willow1414 profile image

Hello everyone here at lupus uk .

I’ve been prescribed to take the above medication by rumy . Been reasonably ok on it besides a thick type helmet headache and a bit of nausea . I’ve had to take myself of it and ring up chapel Allerton and wait for a return call within 48 hours . I’ve been throwing up about an hour into my sleep . NOT Very nice . 🤮I cannot even make it to the bathroom . I’m now sleeping with a bowl at the side of me . Not been sick though since not taking the meds above .

I do now seem to quite bloated with upper abdomen pain . Also I don’t feel any hunger pangs . I have an appointment with GP this Friday , the doctor that wrote what next on my medical notes , so feeling quite anxious to say the least .

Anybody had this kinda problem on Azathioprine .

I also cannot tolerate methertroxate . 🤢my liver suffers on this .

I could say What Next to my GP, but I feel two wrongs don’t make a right !

My lupus is not in any form been controlled , anyone know what happens next .

Help 😢

15 Replies

I cannot give you exact details due to the amount of time that has elapsed since when I was on azathioprine.

I do remember I felt absolutely awful on it with sickness and headaches but was encouraged to stick with it as 'it takes a while for the body to get used to it'.

My body never seemingly go used to it but shortly afterwards I had a renal crisis.

Did one lead to the other? Was one exacerbated by the other? It's extremely difficult to get answers to these type of questions.

But one bit of advice I will give is your body is giving you a strong indication that something is not right with you right now that needs serious investigation quickly. It may be drug related or it may be something else.

Don't trust anyone who tells you that you must give it time for things to settle. These are danger signals that you and your team must address.

Hi Willow1414,

I'm sorry to hear you're very poorly at the moment. A common side-effect of Azathioprine is vomiting. There are other potential side effects of Azathioprine which I have listed below:

Common side-effects: nausea, vomiting, loss of appetite, low white blood cell counts, infection

Uncommon side-effects: rash, liver inflammation

Rare side-effects: mouth sores, hair loss, lung inflammation

According to The Lupus Encyclopedia, it is advised to avoid cat's claw and Echinacea when taking this medication and to take the medication after eating. This can help avoid an upset stomach.

Can you get an earlier/emergency appointment with your GP?

Please keep us updated, wishing you all the best.

I have been given azathioprine for sjogrens disease? I also have fibromyalgia.

Hi Willow! If youve had problems with MTX causing liver problems, I’d hold off taking any more Azathioprine if you’re vomitting that much. Call you GP immediately or ask for labs before you go on Friday to check your liver and basic metabolic panel.

Initially I started taking azathioprine while on a hefty dose of steroids. No problem but my liver enzymes skyrocketed even with normal TPMT levels so I was taken off of it. I did have bad headaches while on it. I took 100mg.

I had a similar reaction some time ago when rechallenged with azathioprine and am extremely allergic to it. Horrible diarrhea and vomiting. Couldn’t leave the bathroom and so dehydrated that I wound up in the ED. Found out it also caused mild pancreatitis for me.

Nausea is a common side effect but if it’s preventing you from eating, that’s too severe. I think you did the right thing by stopping. I know people who take it and complain of feeling a little queasy but not continuously vomitting.

So sorry you aren’t feeling well. Took me a good week to get over azathioprine effects after I stopped. Benadryl worked well for me since the reaction seemed to be due to allergy. I hope you find a medication that works for you. It’s hard because we all seem to be sensitive to particular but not all meds. Maybe ask for a short course of steroids until you find a good one?

Hope you find relief soon. Sending hugs your way! ❤️

in reply to Jmiller623

I had an identical response to Aza as the one you describe. Only I was misdiagnosed with UTI sepsis and hospitalised for two weeks with what turned out to be acute pancreatitis trigged by Azathioprine. The rheumatologist and GP both assumed that the problem was my confirmed gallstones even though scans showed my gallbladder was not inflamed and the pain was on my left side flank, not on right. Not good 🙄 they worked it our eventually after encouraging me to retry it twice more!

I wouldn’t take it again if I were you Willow because pancreatitis usually manifests as severe nausea and vomiting with intense upper abdominal pain - and Azathioprine is known to cause pancreatitis for about one in 290 people.

Thank you for all the replies to my post .

It’s been most helpful .

I did receive the return phone all from chapel Allerton nurse today . Not much help really other than keep off the Azathioprine . I’d already taken my self off ..

I have an appointment on the 5th March . nurse said to discuss it then . Still have doctors appointment this Friday . Cannot get a sooner one . I’m not been sick now that I’ve stopped taking it , still don’t have an appetite , but eating small amounts .

This illness does make you feel quite venerable to say the least .

Been doing the mindful ,calm thinking techniques .

🦋❤️

Insist on seeing rheumatologist straight away. I couldn’t tolerate Aza at all. Initially I took for 4 days & was ok but developed really severe heart burn after (unrelenting for 2 days), stopped for a day & was told to go back on it. I subsequently had 2 hospital admissions & everyone insisted I have viral gastronenteritis both times & was told to go back on Aza. The 3rd time I restarted I was violently vomiting within 30 minutes, stopped for a week & was told to try again at half dose but same response within 20 minutes. After all of this (was going on for about 6 weeks) ended up with severe kidney flare & joint issues which took about a year to get over purely because all the doctors & nurses were insistent it wasn’t the Aza. Everyone seemed surprised I was having such a bad reaction when they finally conceded that was it

Hi recently started on it 2 months ago I also got bad headaches almost like sinus pain and severe nausea although I was never actually sick. I used to take it first thing but now I don’t take it until late afternoon. I’ve managed to persevere with it and it seems to be getting better. I haven’t noticed any improvements in symptoms (lupus related) yet but did so when they started me on hydro... I spoke to the GP they just say up pain meds which is of no use when you are highly sensitive to them and need to work!

I still get nausea from time to time it’s very random and can come on quite quickly. I’m hoping it will help eventually...

Hi Angie245

I’m so sorry to hear about the nausea symptoms . It’s quite worrying . Hope they resolve for you soon . I wonder if more scans were done to monitor organs would be better than no scans and upping meds .

Saying that I try to think positive ,and plod on with things at my own pace .

I’m just going to focus on my symptoms with doctor this Friday . If he says what did rheumatologist say , I’m going to have to say , please read my notes , and hope he’ll act on the situation . .

🦋❤️

Hi Willow. I am currently having a similar experience. I was fine for the first four weeks taking the meds and then over the weekend I started waking up an hour after going to sleep and being quite violently sick. It happened two nights in a row and then last night I didn't take it and I didn't throw up. I also have a new pain in my stomach and have decided to go to GP tomorrow if it doesn't go away. I've told the lupus nurse that I'd prefer to try something else - it was horrible!

Hi Joni2011

Hope all goes well for you tomorrow at the doctors .

Hi, I've never been on Azathioprine so I can't tell you anything about it. I'm glad your seeing your GP and hopefully he can give you something else. Good luck

Hi. I managed azathioprine for 7 months and then it suddenly started to make me vomit. Like you, really nasty vomiting (not that theres a nice way!). My rheumatologist tried several times to get me to take it again. I tried but the same thing happened. Vomiting totally stopped when I stopped taking the meds. I found there was loads of pressure to continue despite the vomiting. Don't feel under pressure. You known your own body and what you can tolerate. Take care and hope you get meds sorted soon.x

Hi Bee1London

Thank you for your reply , much appreciated .

Can you tell me what meds you take now , and do you have any further side effects 🤢

Hi I started taking azathioprine in July. After a couple of weeks of nausea I started throwing up. My hepatologu nurse suggested splitting the dose. Instead of taking the whole dose in the morning I have three tablets throughout the day, at mealtimes is easier. Since then have had no trouble. Hope this helps. Good luck

You may also like...